MAUDE Adverse Event Report: DEPUY CMW - 9610921 SMARTMIX CEMVAC; BONE CEMENT : CEMENT DELIVERY DEVICES

DEPUY CMW - 9610921 SMARTMIX CEMVAC; BONE CEMENT : CEMENT DELIVERY DEVICES
Model Number 83-1615
Medical Device Problem Codes Chemical Problem (2893); Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/14/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Investigation summary: retained samples of the cement lot number in this complaint were conditioned and tested in a temperature and humidity controlled laboratory.The cement mixed as expected, with a mean dough time of 45 secs, a mean setting time of 10mins 15secs, and the end of working time of 6mins 36secs.These results are as expected, and do not confirm the complaint description.A second set of tests was completed mixing the cement in a cemvac syringe system.As vacuum mixing of cement can noticeably accelerate the setting time of mixed cement.The cement mixed and behaved as expected; it was extruded from the syringe at 1 minute 30 seconds, had an end of working time at 5 minutes 9 seconds, and had a mean setting time of 8 minutes and 37 seconds.The difference in setting and end of working times between the two sets of testing can be attributed to mixing the cement in the syringe system.A warning is included in the ifu for the cemvac syringe regarding the accelerated setting time of cement mixed under vaccum.The complaint description cannot be confirmed from the results of this testing.Root cause cannot be determined from the results of this testing.Dva-107020-fde rev 8 was reviewed, and fast setting cement is recognised on lines 72, 73, 74, 75 and 175.In each case, the risk is considered ¿as low as possible¿ and cannot be further mitigated.The mixing and use of bone cement can be significantly affected by exposure to high or low temperatures up to 24 hours before use.This can cause wide fluctuations in working and setting time.The optimum temperature for bone cement is 23 degrees celsius as per the ifu.The complaint description states that the cement had been stored at 18.1°c for at least 4 hours prior to surgery.Conclusion and further action: a root cause cannot be determined as the complaint problem has not been possible to replicate with the testing of the retained sample.However, the conditioning and storage of the product, or the operating theatre temperature could have potentially aided the unusual behaviour mentioned.No information received with this individual complaint indicated that a broader investigation or corrective action was necessary the number of complaints received for this failure mode will continue to be monitored and product updates/ recommendations will be implemented at the post market surveillance review dependent upon occurrence ratings.Depuy synthes considers the investigation closed at this time.Should additional information be received, the information will be reviewed and the investigation may be re-opened as required.
 
Event or Problem Description
Smartset ghv was used to cement an attune total knee using the smartset cemvac vacuum mixing system.While using the cement, it appeared to go off (hard) quicker than expected (at approx.4-5 minute mark.Cement was mixed as per proper technique, the cement had been housed in the theatre for preceding 3-4 hours and theatre temperature was 18.1 degrees c.
 
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
SMARTMIX CEMVAC
Common Device Name
BONE CEMENT : CEMENT DELIVERY DEVICES
Manufacturer (Section D)
DEPUY CMW - 9610921
cornford rd
blackpool FY4 4 QQ
UK  FY4 4QQ
MDR Report Key10178556
Report Number1818910-2020-14231
Device Sequence Number19726141
Product Code KIH
UDI-Device Identifier10603295202493
UDI-Public10603295202493
Combination Product (Y/N)N
Initial Reporter CountryNZ
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/13/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number83-1615
Device Catalogue Number831615
Device Lot Number18090217
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/18/2020
Supplement Date Received by Manufacturer06/18/2020
Initial Report FDA Received Date06/22/2020
Supplement Report FDA Received Date06/22/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1